Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Pythagoras numbers of fields


Author: Detlev W. Hoffmann
Journal: J. Amer. Math. Soc. 12 (1999), 839-848
MSC (1991): Primary 11E04, 11E10, 11E25, 12D15
Published electronically: April 13, 1999
MathSciNet review: 1670858
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A field $F$ of characteristic $\neq 2$ is said to have finite Pythagoras number if there exists an integer $m\geq 1$ such that each nonzero sum of squares in $F$ can be written as a sum of $\leq m$ squares, in which case the Pythagoras number $p(F)$ of $F$ is defined to be the least such integer. As a consequence of Pfister's results on the level of fields, $p(F)$ of a nonformally real field $F$ is always of the form $2^n$ or $2^n+1$, and all integers of such type can be realized as Pythagoras numbers of nonformally real fields. Prestel showed that values of the form $2^n$, $2^n+1$, and $\infty$ can always be realized as Pythagoras numbers of formally real fields. We will show that in fact to every integer $n\geq 1$ there exists a formally real field $F$ with $p(F)=n$. As a refinement, we will show that if $n,m\geq 2$ and $k\geq 1$ are integers such that $2m\geq 2^{k}\geq n$, then there exists a uniquely ordered field $F$ with $p(F)=n$ and $u(F)=\tilde{u}(F)=2m$ (resp. $u(F)=\tilde{u}(F)=\infty$), where $u$ (resp. $\tilde{u}$) denotes the supremum of the dimensions of anisotropic forms over $F$ which are torsion in the Witt ring of $F$ (resp. which are indefinite with respect to each ordering on $F$).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 11E04, 11E10, 11E25, 12D15

Retrieve articles in all journals with MSC (1991): 11E04, 11E10, 11E25, 12D15


Additional Information

Detlev W. Hoffmann
Affiliation: Equipe de Mathématiques de Besançon, UMR 6623 du CNRS, Université de Franche-Comté, 16, Route de Gray, F-25030 Besançon Cedex, France
Email: detlev@math.univ-fcomte.fr

DOI: http://dx.doi.org/10.1090/S0894-0347-99-00301-X
PII: S 0894-0347(99)00301-X
Keywords: Quadratic forms, sums of squares, formally real fields, Pythagoras number, $u$-invariant, Hasse number
Received by editor(s): July 31, 1998
Received by editor(s) in revised form: February 12, 1999
Published electronically: April 13, 1999
Article copyright: © Copyright 1999 American Mathematical Society